Illinois, 2019

Tornado and Hail in Illinois, May 24, 2019

May 24, 2019 · NWS ILX · 12 events in 3 counties and zones

A nearly stationary frontal boundary interacting with an unstable airmass triggered widely scattered strong to severe thunderstorms across west-central Illinois during the afternoon and evening of May 24th. One storm produced a brief tornado west of Lewistown in Fulton County, while other cells created damaging wind gusts of around 60 mph and hail as large as golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A nearly stationary frontal boundary interacting with an unstable airmass triggered widely scattered strong to severe thunderstorms across west-central Illinois during the afternoon and evening of May 24th. One storm produced a brief tornado west of Lewistown in Fulton County, while other cells created damaging wind gusts of around 60 mph and hail as large as golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 24, 11:50 AM CST, 13 minutes earlier.

Area forecast discussion, May 24, 11:50 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1250 PM CDT Fri May 24 2019

.UPDATE...
Issued at 1053 AM CDT Fri May 24 2019

15z/10am surface analysis shows a warm front along the I-74
corridor. To the north of the front, cloud cover and easterly
winds have kept temperatures in the 60s. Meanwhile south of the
boundary, sunshine and southerly winds have already boosted
readings into the upper 70s and lower 80s. The front will lift
northward as the day progresses, with afternoon high temperatures
reaching the 80s across the entire KILX CWA. Current radar mosaic
continues to show clusters of thunderstorms from northeast
Missouri to southern Wisconsin. These cells are tracking
northeastward and will primarily impact locations northwest of the
Illinois River through midday. Once this activity passes to the
north, a lull in precip chances will occur early this afternoon
before additional cells develop along an old outflow boundary by
late afternoon. Given a highly unstable and moderately sheared
environment, some of these storms could become severe across the
Illinois River Valley from late afternoon into the evening. Have
included high chance PoPs across this area accordingly...with dry
weather anticipated further E/SE across the remainder of central
Illinois.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 325 AM CDT Fri May 24 2019
Weak frontal boundary draped across central IL this morning with
muggy air and dew points in the upper 50s and 60s in most
locations...around 70 in southeastern IL. That meandering warm
front should continue to surge northward today, as winds become
increasingly southwesterly by the afternoon. Showers and
thunderstorm chances will follow that boundary through the early
day. Series of disturbances moving through the region in deep
southwesterly flow aloft along and above a weak baroclinic zone
over the midsection of the country. Pops will remain through the
day for the mid Mississippi River Valley and into the overnight.
The higher QPF is off to the NW as Central IL is set up to be
mainly in the warm sector this afternoon. However, the storm
system/convection is modeled to sag to the southeast and into
Central IL overnight tonight as the low lifts out over the Plains
and into the Upper Midwest. Models have varied quite a bit in how
far to the south the stronger convection will get, given its
support is in that strong SWrly band between the western trough
and the eastern ridging over the CONUS. But given a broad swath of
instability in a warm and muggy airmass...much of Central IL is in
a Marginal/Slight risk for the overnight hours. Much of the severe
threat is contingent on many mesoscale features to the NW and the
evolution of afternoon convection outside of Central IL. Not
enough confidence in a high QPF forecast for ILX CWA to join in
the Flash Flood Watch to the NW that is deeper into a better set
up.

However, going into the weekend and a continued series of waves
bringing several rounds of showers and thunderstorms...that
decision may only be delayed.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 325 AM CDT Fri May 24 2019
Again..active weather pattern continues, with a deep trough over
the western half of the country, and a persistent ridging from the
Gulf Coast up the eastern seaboard. A series of waves move out of
the SW into the region bringing periodic showers and
thunderstorms. Eventually, flash flood guidance will start to
shrink due to continued precip, and given the recent rains in
general, it won't take long. There is a lot of model variation
with the details as the differences in how the convection and
mesoscale features change...in particular the meandering
boundaries impacted by outflow and MCS remnants. Deep
southwesterly flow continues, and temperatures through the weekend
remain above normal, although there will likely be some hit or
miss max/mins due to precip activity and cloud cover. With the
active pattern, the forecast through mid week is dominated by
precip. BEST chances continue in two places... the weekend, as
the next low ejects out of the SW and drags a front through the
region. Next likely pops show up Tuesday night as both the ECMWF
and the GFS try to clear the western trough and pull a major storm
system across the country's midsection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1250 PM CDT Fri May 24 2019

A line of convection has developed across west-central Illinois
early this afternoon and is expected to track E/NE across the area
over the next couple of hours. Based on radar trends, it appears
the thunderstorms will remain north of the I-72 terminals. Have
included a TEMPO group for thunder at KPIA between 18z and 20z,
but have only mentioned VCTS at KBMI until radar trends become
better defined. Once this initial area of convection departs,
widely scattered cells may re-develop late this afternoon into the
early evening. After that, areal coverage may increase later
tonight into Saturday morning as low-level jet energy strengthens.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Barnes
Hazardous weather outlook, May 24, 10:52 AM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1152 AM CDT Fri May 24 2019

ILZ027>031-037-038-251200-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
1152 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk of severe thunderstorms across the area
this afternoon and into mid evening. The main risks are damaging
winds and large hail, with isolated tornadoes also possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There will be additional periodic chances for thunderstorms
through Wednesday. The best chances of any severe weather during
this time frame will be on Saturday afternoon and evening and
again on Tuesday afternoon and evening. However, the repeated
storms will increase the risk of flooding.

Moderate flooding will continue along the Illinois River through
the upcoming week. However, flooding along the Spoon River should
subside on Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and into mid
evening.

ILZ036-040-041-047-049-050-251200-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
1152 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms this afternoon and evening
have the capability of being strong to severe. This is most likely
along and north of I-72 where damaging winds, large hail and
isolated tornadoes are possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Major flooding will continue along much of the Illinois River
through the upcoming week.

There will be additional periodic chances for thunderstorms
through Wednesday. The best chances of any severe weather during
this time frame will be late Saturday afternoon and Saturday
evening and again Tuesday afternoon and evening. However, the
repeated storms will increase the risk of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into mid evening
especially along and north of I-72.

ILZ042>046-048-051>057-061-251200-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
1152 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few strong to possibly severe storms are possible this
afternoon and evening, mainly along and north of I-72. The main
severe weather threat will be damaging winds and large hail, with
isolated tornadoes a risk from I-72 north.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There will be periodic chances for thunderstorms through Sunday
night, then again Tuesday night into Wednesday. The best chances
of any severe weather during this time frame will be Tuesday night
west of I-55.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 3 to 9 pm today especially
from I-72 north.

ILZ062-063-066>068-071>073-251200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1152 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Minor flooding will continue along the Wabash River, and portions
of the Little Wabash and Embarras Rivers. Otherwise, no hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There will be periodic chances for thunderstorms Saturday into
Sunday, then again Tuesday night into Wednesday. Some of the
storms may be strong.

Minor flooding will continue along the Wabash and Little Wabash
Rivers into the middle of the new week. However, flooding on the
lower Embarras River should subside on Sunday afternoon and
subside on the Little Wabash river overnight Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

07

The radar

The Lincoln radar (KILX), 86 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
May 24, 12:03 PM CST to 12:08 PM CST
Where
Fulton County, Ipava
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.350, -90.320

Several 1 to 2-foot diameter trees were blown down across Ipava, including one blocking a road on the west side of town.

Tornado, Fulton

When
May 24, 12:10 PM CST to 12:12 PM CST
Where
Fulton County, 3.36 mi ESE of Bernadotte to 4.39 mi ESE of Bernadotte
Rating
EF0
Path length
1.17 mi
Path width
20 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.380, -90.262

A tornado touched down between Ipava and Lewistown, moving to the east. A few tree limbs were torn down before the tornado dissipated after tracking for a little more than one mile.

Hail, Fulton

When
May 24, 12:28 PM CST to 12:33 PM CST
Where
Fulton County, Lewistown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.400, -90.150

Hail, Fulton

When
May 24, 12:49 PM CST to 12:54 PM CST
Where
Fulton County, St David
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.480, -90.050

Thunderstorm Wind, Tazewell

When
May 24, 1:20 PM CST to 1:25 PM CST
Where
Tazewell County, 2 mi NW of Green Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.420, -89.657

Power poles and power lines were blown down northwest of Green Valley.

Hail, Tazewell

When
May 24, 1:33 PM CST to 1:38 PM CST
Where
Tazewell County, Hopedale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.420, -89.420

Hail, Tazewell

When
May 24, 1:35 PM CST to 1:40 PM CST
Where
Tazewell County, Mackinaw
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.530, -89.350

Hail, Tazewell

When
May 24, 1:44 PM CST to 1:49 PM CST
Where
Tazewell County, 2 mi E of Hopedale
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.420, -89.382

Hail, Tazewell

When
May 24, 1:44 PM CST to 1:49 PM CST
Where
Tazewell County, Hopedale
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.420, -89.420

Hail, Tazewell

When
May 24, 1:45 PM CST to 1:50 PM CST
Where
Tazewell County, 2 mi W of Hopedale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -89.458

Hail, Tazewell

When
May 24, 1:46 PM CST to 1:51 PM CST
Where
Tazewell County, Minier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.430, -89.320

Hail, Knox

When
May 24, 7:15 PM CST to 7:20 PM CST
Where
Knox County, East Galesburg
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.950, -90.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820969, 832909, 820957, 820958, 820970, 820959, 820960, 820961, 820962, 820964, 820966, 820967.